Opiate withdrawal can be a very painful process. It is not usually life-threatening, but it isn’t very pleasant either. When a person is exhibiting physical signs of opiate withdrawal, this means that he or she was dependent on the drug. If you are concerned you or someone you know is going through opiate withdrawal, look for the signs.
What is Opiate Withdrawal?
According to the NLM, any type of opiate drug “can cause physical dependence.” The important thing to remember is that physical dependence is not the same as addiction. If a person is addicted to the drug, he or she will likely become dependent on it, but someone can become dependent without becoming addicted. Sometimes, people who take opiates for a long period of time as prescribed by their doctors will stop taking the drug suddenly, and they will exhibit signs of withdrawal.
Physical dependence just means that your body has become used to and dependent on the drug. The NLM states that “some people even withdraw from opiates after being given such drugs for pain while in the hospital without realizing what is happening to them.” They will not experience the cravings for the drug that addicts experience because they do not know that opiates are the reason they are feeling this way.
Signs of Opiate Withdrawal
The NLM lists the signs of opiate withdrawal, which usually come in two stages. The early signs of withdrawal from opiates are:
- “Increased tearing”
- Runny nose
- Muscle aches
This is usually the most difficult period of opiate withdrawal. It often feels like having the flu, and this is why many people who are dependent on the drug do not realize what is happening. They assume that they have the flu and try to medicate for the wrong issue. It is also the most painful stage, as the person will experience muscle, joint, and bone aches and pains because of the absence of the opiates, which are pain relievers. A person who is addicted to the drug will even feel phantom pain and also will crave the drug.
The late stage signs of withdrawal from opiates are:
- Dilation of the pupils
- Goose bumps
- Abdominal cramping
This is also an uncomfortable time for someone going through opiate withdrawal. The person will need to stay home if possible and rest because the physical symptoms become very strong here. If the person is addicted to opiates, he or she will probably still be craving the drug.
What is Opiate Withdrawal Like?
It is very uncomfortable and painful for about a week. The time that it starts usually depends on the drug taken. If you are addicted to opiates as well as dependent on them, you might want to consider checking into a detox clinic where medication will be used to curb some of your withdrawal symptoms. You can also begin treatment toward your recovery there by attending regular therapy sessions.
Although it is very unpleasant, most people can get through opiate withdrawal without serious, life-threatening consequences. If you believe that you need help during this time, do not hesitate to ask your doctor or check yourself into a rehab or detox clinic.